Rare Case of triptan-induced takotsubo syndrome in an elderly woman with migraine: A report
New Zealand: In a recent case study published in European Heart Journal - Case Reports, the researchers have described a case of Takotsubo syndrome (TS) secondary to rizatriptan, used for the treatment of acute migraine.
In this case, there was no emotional trigger for Takotsubo syndrome described. The researchers made a diagnosis of TS secondary to rizatriptan given the compelling temporal correlation between the onset of typical chest pain and medication use.
Takotsubo syndrome is a clinical condition mimicking acute coronary syndrome with characteristics of reversible acute systolic dysfunction. TS is typically associated with a catecholaminergic surge resulting from emotional or physical stress while some pharmacologic agents may act as a trigger. Determining the underlying cause of this condition is important for timely diagnosis and management. The case demonstrates the importance of thorough history taking for identifying the underlying trigger for TS.
The case of a TS secondary to rizatriptan was reported by Chethan Kasargod Prabhakar, Health New Zealand, Te Toka Tumai, Auckland, New Zealand, and colleagues in a 67-year-old woman with a history of dyslipidemia, type II diabetes, and migraine. She was admitted with chest heaviness shortly after taking 10 mg of rizatriptan for migraine. She presented to the emergency room and was admitted to the hospital. She commenced treatment for possible acute coronary syndrome based on dynamic electrocardiogram changes and raised serum troponin levels.
A coronary angiogram demonstrated mild diffuse coronary artery disease. An echocardiogram conducted on day 2 of the admission showed regional akinesis with apical ballooning consistent with Takotsubo Syndrome. The team then performed cardiac magnetic resonance imaging (MRI) on the patient on day 3. It showed inflammation/oedema in the mid to apical left ventricular segments without late gadolinium enhancement, consistent with Takotsubo Syndrome. The patient initiated treatment with bisoprolol and perindopril.
On day 5, the patient was discharged from the hospital. The team noted complete recovery 7 weeks after admission. three months after admission follow-up echocardiography demonstrated complete resolution of regional wall motion abnormalities and normalization of left ventricular ejection fraction.
"This case highlights the possible serious adverse effects that may result from Triptan use," wrote Dr. Kasargod Prabhakar and the team. "In patients presenting with chest pain who have taken Triptan medications, a greater awareness of this possible association should raise suspicion for TS."
"This may inform the investigation of patients presenting with typical chest pain in whom a history of migraine is established," they concluded.
Joy, T., Shah, J., Kueh, A., & Kasargod Prabhakar, C. (2023). Triptan-induced takotsubo syndrome: A case report. European Heart Journal - Case Reports, 7(8). https://doi.org/10.1093/ehjcr/ytad221
Medha Baranwal joined Medical Dialogues as an Editor in 2018 for Speciality Medical Dialogues. She covers several medical specialties including Cardiac Sciences, Dentistry, Diabetes and Endo, Diagnostics, ENT, Gastroenterology, Neurosciences, and Radiology. She has completed her Bachelors in Biomedical Sciences from DU and then pursued Masters in Biotechnology from Amity University. She has a working experience of 5 years in the field of medical research writing, scientific writing, content writing, and content management. She can be contacted at email@example.com. Contact no. 011-43720751